Montana, 2013

Hail and Damaging Winds in Montana, August 29, 2013

August 29, 2013 · NWS MSO · 7 events in 1 county or zone

As an upper level low approached the Pacific Northwest coast, a mid-level jet maximum of 40 to 50 knots triggered a line of thunderstorms that moved from eastern Oregon into the Idaho Panhandle. As this line continued to track east-northeast, they formed a gust front triggering even stronger storms over western Montana that brought strong gusty winds, frequent lightning, heavy rain and damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

As an upper level low approached the Pacific Northwest coast, a mid-level jet maximum of 40 to 50 knots triggered a line of thunderstorms that moved from eastern Oregon into the Idaho Panhandle. As this line continued to track east-northeast, they formed a gust front triggering even stronger storms over western Montana that brought strong gusty winds, frequent lightning, heavy rain and damage. The lightning detection network reported over 1500 strikes during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 29, 1:04 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 29, 1:04 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
204 PM MDT Thu Aug 29 2013

.DISCUSSION...The shortwave that will bring thunderstorms to Idaho
and western Montana is passing through central Oregon this
afternoon. Showers and thunderstorms are already associated with
this feature and will pass through Idaho early this afternoon and
into western Montana later this afternoon. Most locations have a
fair chance to see a shower with many locations to see
thunderstorms by this evening. Stronger cells will produce brief
heavy rain and gusty winds, so these conditions are of main
concern through this evening. Most of the thunderstorm activity is
forecast to pass off to the east this evening. The main trough
will pass to the north through Canada overnight and Friday
morning, but northwest Montana may see a continued influence with
cloud cover and shower chances.

Friday through Sunday, model guidance remains consistent in
depicting relatively dry conditions, however there are nuances
that have recently changed. For example, a weak and fast-moving
storm system that models have anticipated north of the Canadian
border on Friday has weakened significantly in the most recent
model runs. The impact of this weaker solution is slightly weaker
winds on Friday for the Northern Rockies. However, breezy and very
dry conditions across southwest Montana are enough to warrant fire
weather highlights during Friday afternoon/evening.

Monday through Thursday, confidence in the forecast models remains
quite low, with little consistency day-to-day. Despite previous
advertisements of strong high pressure late next week, the models
since changed prognoses and now depict southwesterly flow aloft over
the Northern Rockies. This southwesterly flow is a reasonable
solution and essentially a persistence forecast. The long term
forecast period will likely be dominated by warm temperatures and
periodic shower/thunderstorm activity.

&&

.AVIATION...Showers and thunderstorms will begin to pass through
Idaho early this afternoon ahead of an approaching shortwave. This
shortwave will pass through Idaho and western Montana this
afternoon and evening so showers and thunderstorms are expected to
pass through most locations between 29/2100z-30/0100z. All TAF
sites may be affected by showers and thunderstorms between the
same time period with brief heavy rain and gusty outflow winds of
main concern. Cloud cover and showers may linger or redevelop
through northwest Montana tonight and Friday morning, otherwise
the rest of the region will have little cloud cover overnight.
Westerly winds will increase on Friday and will mix down to the
surface through the afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon to 9 PM MDT Friday
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 29, 1:06 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
206 PM MDT THU AUG 29 2013

IDZ009-010-292045-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
206 PM MDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 245
PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH FORK...OR 15 MILES NORTHWEST OF
SALMON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HWY 93 4TH OF JULY
CREEK AND KRILEY GULCH...NORTH FORK AND GIBBONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4526 11402 4538 11421 4566 11390 4563 11388
      4562 11382 4560 11379 4553 11382 4552 11376
      4548 11375 4545 11377 4543 11376
TIME...MOT...LOC 2006Z 222DEG 20KT 4539 11402

KITSMILLER
Special weather statement, Aug 29, 1:41 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
241 PM MDT THU AUG 29 2013

MTZ001-292130-
KOOTENAI/CABINET REGION-
241 PM MDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
330 PM MDT...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF EUREKA...OR 34 MILES NORTH OF
LIBBY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EUREKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4901 11525 4900 11500 4900 11499 4894 11478
      4879 11526 4885 11551 4901 11535 4902 11526
TIME...MOT...LOC 2041Z 215DEG 55KT 4893 11525

ZUMPFE
Special weather statement, Aug 29, 2:39 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
339 PM MDT THU AUG 29 2013

MTZ001>003-043-292300-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-POTOMAC/SEELEY LAKE
REGION-WEST GLACIER REGION-
339 PM MDT THU AUG 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...EASTERN
SANDERS...NORTHWESTERN LAKE AND SOUTHEASTERN LINCOLN COUNTIES UNTIL
500 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES WEST OF
KALISPELL TO 15 MILES NORTHEAST OF PARADISE...AND MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THOSE ON FLATHEAD LAKE
WILL EXPERIENCE DANGEROUS WAVE ACTIVITY...INCLUDING WAVES INCREASING
TO OVER 4 FEET IN HEIGHT.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...
KALISPELL...EVERGREEN...BIG ARM...PABLO...WOODS BAY...BIGFORK...
COLUMBIA FALLS...NIARADA...MARION...ROUND BUTTE...ELMO...LAKE MARY
RONAN...KILA...PROCTOR...DAYTON...ROLLINS...LAKESIDE...FINLEY POINT
AND SOMERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4840 11438 4840 11412 4767 11389 4755 11405
      4746 11462 4821 11502
TIME...MOT...LOC 2137Z 261DEG 28KT 4814 11483 4756 11452

The radar

The Missoula radar (KMSX), 143 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Flathead

When
August 29, 3:20 PM MST to 3:30 PM MST
Where
Flathead County, 11 mi NNW of Kila
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.267, -114.541

A trained spotter northwest of Kila reported estimated penny sized hail and strong winds estimated at 50 mph that blew off patio furniture from their deck.

Hail, Flathead

When
August 29, 3:30 PM MST to 3:40 PM MST
Where
Flathead County, 9 mi NW of Kalispell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.292, -114.458

A trained spotter northwest of Kalispell reported strong winds with penny size hail.

Thunderstorm Wind, Flathead

When
August 29, 3:32 PM MST to 3:55 PM MST
Where
Flathead County, (Fca)kalispell Intl
Measured
48 kt (55 mph) measured gust
Property damage
$4,000
Reported by
ASOS
Coordinates
48.320, -114.250

The weather sensor at the Kalispell International airport reported a gust to 55 mph, and heavy rain with reduced visibilities as low as one mile for at least 19 minutes. It reported 0.27 of rainfall in 23 minutes from 4:32 to 4:55 pm MDT. As the gust front moved through the Kalispell area, there were reports of a dust storm that brought visibilities down to near zero for several minutes before the rain began. The dust cloud moved through an open door of the Glacier High School setting off fire alarms and filling the school with dust. The school's custodial staff had to spend the night removing and cleaning the dust out. The strong wind caused large trees to fall, knocking down power lines and blocking roads. The power company reported approximately 2,500 people without power for a time that evening.

Thunderstorm Wind, Flathead

When
August 29, 3:50 PM MST to 4:00 PM MST
Where
Flathead County, Columbia Falls
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
48.370, -114.180

A trained spotter reported strong gusty winds that brought down power lines and trees of unknown size. They also reported pea size hail.

Thunderstorm Wind, Flathead

When
August 29, 3:50 PM MST to 4:10 PM MST
Where
Flathead County, 2 mi SW of Columbia Falls
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
48.349, -114.211

The Daily Inter Lake newspaper reported that a tree had fallen on a home on Kokanee Bend two miles southwest of Columbia Falls. The law enforcement scanner traffic indicated that the tree had cut the home in half trapping the people inside. They were uninjured and were eventually able to get out of the house.

Hail, Flathead

When
August 29, 3:54 PM MST
Where
Flathead County, 1 mi SW of Columbia Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.360, -114.195

A trained spotter reported nickel size hail southwest of Columbia Falls.

Thunderstorm Wind, Flathead

When
August 29, 4:10 PM MST to 4:40 PM MST
Where
Flathead County, Apgar
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Park/Forest Service
Coordinates
48.530, -113.980

A Glacier National Park official reported several cars damaged from downed trees. They also reported that there were several areas with rocks on the road partially blocking lanes, but no major landslide activity. Approximately 22 miles to the northwest in Polebridge, the RAWS sensor measured a wind gust to 50 mph at 4:50 pm MDT.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473544, 473545, 473546, 473547, 473550, 473548, 473549.